Can you be allergic to silicone breast implants? (Photos)

I had surgery on 27 October 2016. On 29 October I started seeing red hives appear on my legs then stomach back now my chest and face have them.. the doctor gave me a steroid to take for 6 days which ended up being 21 pills I got to day 3 and it spreaded more so now I went to the ER they gave me that steroid but a stronger dose and asked me could I possibly be allergic to my implants

Doctor Answers 7

Can you be allergic to silicone breast implants? ANSWER--NO!!

Silicone is used in chemotherapy tubing for cancer patients that are immune-compromised--do you think this would be used if there is even a remote risk of allergic response to silicone? (Hint--the answer is NO!)

Silicone is used as a lubricant for insulin needles for diabetics who are more prone to healing problems, infection, or immune issues. Same question--same answer.

You were given this concern by an obviously poorly-informed ER staffer who knows nothing about breast implants. You are having an allergic response to something (medication) you took orally or received intravenously, since surgical scrubs/prep liquids would cause a hypersensitivity response only in the areas they were used, whereas oral or IV medications go everywhere your body's circulation take them. Thus, the rash on your legs, stomach, chest, and face. 

Oral Benadryl is something that you didn't mention, and would be a first-line response, followed by steroid prescription. Stopping the offending drug, if you can determine the culprit (start with your antibiotic), would also be appropriate. For more information about safety of silicone implants, click on the web reference link below. Best wishes! Dr. Tholen


Minneapolis Plastic Surgeon
4.9 out of 5 stars 240 reviews

Allergy to implant

Thank you for your question. It is unlikely you are allergic to silicone implants. Rash possibly because of meds you are taking. Please talk to your PS for evaluation.

Allergy to silicone breast implants

Thank you for the question. It is highly unlikely that silicone can result in an allergic reaction and hives. Silicone is an inert product that's present in some drinks and is used in many toys for kids. 

The most common causes are usually medications such as pain or anesthesia meds. 

Discuss this with your surgeon to look for the culprit. 

I hope you get better soon. 

Dr. Khuthaila 

Dana Khuthaila, MD, FACS
New York Plastic Surgeon
4.9 out of 5 stars 60 reviews

Allergic to implants

It is very unlikely you are allergic to your silicone implants. Silicone is an inert substance. It could be the antibiotic you received or the pain medication. It may also have been the pre solution they used to clean your skin prior to surgery

Deborah Sillins, MD
Cincinnati Plastic Surgeon
5.0 out of 5 stars 10 reviews

Can you be allergic to silicone breast implants?

Not to say that it could not be possible, for you could be allergic to anything. It is however very unlikely that you are allergic to the implants themselves. Most surgeons use some type of antibiotic solution when placing the implants as well as betadine/iodine and other topical cleansing agents. You have a much higher chance of having an allergy to one of these. 

Lawrence Bundrick, MD
Huntsville Plastic Surgeon
5.0 out of 5 stars 6 reviews

Allergy to silicone breast implants

Sorry to hear about your allergy problems.  It is highly unlikely that you are allergic to your silicone breast implants.  Implants are typically biologically inert so this is not what is causing your problems.  Antibiotics and pain medications are the most likely culprits.  Topical skin sterilizing preps have also been implicated in the past.  Your PS should be able to narrow down the possibilities for you and come up with a treatment plan.  If you have stopped the offending medication, this should resolve in the next few days.

Can you be allergic to silicone breast implants?

Thank you for sharing your question and photographs and I am sorry to hear of your recovery difficulties.  Allergy to silicone implants would be quite rare, especially as you would have been exposed to silicone throughout life in other products.  Though I would favor seeing both your surgeon and a dermatologist to identify the source of this irritation it is most likely due to a medication administered during your anesthesia or one of your medications postoperatively - antibiotics, pain medication, etc.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.